Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 204, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 25, 2022, 2:10 AM CDT for Charles Mix County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2022, 2:10 AM CDT (07:10 UTC)
- Expired
- Jun 25, 2022, 2:45 AM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Charles Mix County, SD
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 7:17 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3198 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 11:36 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 24, 11:36 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1136 PM CDT Fri Jun 24 2022 .SHORT TERM...(This Evening through Saturday) Issued at 253 PM CDT Fri Jun 24 2022 Quiet conditions continue across the region, with latest observations showing mostly sunny skies and highs in the upper 80s to low 90s. As alluded to in the previous discussion, expect a sfc cold front to advance eastward this afternoon, causing showers and storms, a few of which could become severe, to be possible this evening and into the overnight period. With southerly flow in place, certainly have enough warm/moist air in place to fuel instability - as most guidance has roughly 2500-3500 J/kg of CAPE. That being said, still remain relatively lacking when it comes to shear, with soundings consistently showing winds ~20kts from the sfc to near 500 mb. As a result, will likely see storms struggle to organize. Nonetheless, with enough instability in place, still believe the atmosphere remains primed enough to support the development of a few single or multicell storms west of I-29 after sunset, which will be capable of producing ping pong ball sized hail and gusts as high as 70 mph. As the front continues to propagate eastward, may see these storms try to develop into a line. At this time, believe the chances for seeing a strong linear feature or bowing segment will remain just north of our area along the ND/MN border. However, if things were to organize enough across our area, do think it's worth noting that the primary hazard would then become more focused on damaging winds. Thus, with the greatest severe threat expected to occur during the overnight period (9 PM to 5 AM), we strongly encourage you to have multiple ways to receive warnings, in the event that storms do become severe! Otherwise, look for dry conditions to gradually return from west to east near daybreak Saturday as the aforementioned cold front departs the region. Northwesterly winds behind the front will also become quite breezy, with gusts between 25 to 35 mph possible through the afternoon. As a result, should see notably cooler temperatures prevail across the region - with highs currently forecast to only rise into the 70s to low 80s. .LONG TERM...(Saturday Night through Friday) Issued at 253 PM CDT Fri Jun 24 2022 Look for cooler conditions to continue Sunday, as highs remain in the 70s. Dewpoints will also be quite pleasant, with values largely in the 40s, which coupled with breezy northwesterly winds will be a welcomed reprieve from the heat and humidity experienced earlier this week. Heading into the new week, expect temperatures to slowly moderate back into the 80s to low 90s with the aid of southerly flow. Upper level ridging over the western CONUS will slowly drift eastward during this time, causing highs to once again rise into the upper 80s to upper 90s by mid week. Otherwise, look for unsettled weather to return by the end of the period as an upper level trough ejects eastward across the central CONUS. Still have quite a bit of time to narrow in on the specific details though, so have opted to leave model blend of PoPs as is until higher confidence can be achieved. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1137 PM CDT Fri Jun 24 2022 Areas of thunderstorms will move across the forecast area through 12Z-14Z, bringing a potential for isolated stronger wind gusts, along with MVFR-IFR ceilings and visibility. MVFR ceilings may linger behind the storms into the mid-late morning, gradually lifting/decreasing in coverage as northwest winds increase and bring drier air into the region by Saturday afternoon. Northwest wind gusts should reach 25-30kt through the afternoon, with gusts quickly diminishing toward sunset. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...SST LONG TERM...SST AVIATION...JH
Hazardous weather outlook, Jun 24, 3:34 AM CDT, 22 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 334 AM CDT Fri Jun 24 2022 MNZ071-SDZ038>040-050-052>054-057>059-063-064-250845- Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner- Brule-Aurora-Davison-Charles Mix-Douglas- 334 AM CDT Fri Jun 24 2022 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered strong to severe storms will be possible late this afternoon into the evening. The main threats with these storms will be hail to ping pong ball and wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098- NEZ013-014-SDZ055-056-060>062-065>071-250845- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Lake-Moody-Hanson-McCook-Minnehaha- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 334 AM CDT Fri Jun 24 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated strong to severe storms will be possible this evening through late tonight. The main threats with these storms will be hail to the size of half dollars and wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 25, 1:24 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 AM CDT SAT JUN 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 AM HAIL BONESTEEL 43.08N 98.95W
06/25/2022 E1.00 INCH GREGORY SD TRAINED SPOTTER
&&
ATThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 10:21 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 39 min |
| Jun 25, 1:08 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 37 min |
| Jun 25, 1:33 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 27 min |
| Jun 25, 2:53 AM CDT | Flash Flood Warning | FSD | Union | 4 hr |
| Jun 25, 3:05 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 40 min |
| Jun 25, 3:38 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union, Yankton | 52 min |
| Jun 25, 3:04 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.